Alert archive / Oregon / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Boise, ID

January 30, 2004Malheur County, Oregon

NWS Boise, ID issued this severe thunderstorm warning at Jan 30, 2004, 7:22 AM MST for Malheur County, Oregon. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 30, 2004, 7:22 AM MST (14:22 UTC)
Expired
Jan 30, 2004, 7:45 AM MST
In force
23 min
Issued by
NWS Boise, ID
Area
Counties, with a storm outline in the text

County Malheur County, OR

The radar

The Boise radar (KCBX), 138 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 2.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2004-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2004-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOI 301422
SVRBOI
ORC045-301445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
718 AM MST FRI JAN 30 2004

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MALHEUR COUNTY IN SOUTHEAST OREGON

* UNTIL 745 AM MST

* AT 711 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 22 MILES EAST OF JUNTURA TO 24 MILES SOUTHEAST
  OF JUNTURA...OR ALONG A LINE EXTENDING FROM 36 MILES WEST OF
  ONTARIO TO 44 MILES NORTH OF ROME...AND MOVING EAST AT 60 MPH.

GUSTY WINDS OF UP TO 60 MPH CAN BE EXPECTED AS THIS LINE OF STORM 
PASS THROUGH THE AREA.

LAT...LON 4384 11815 4316 11814 4316 11763 4384 11763

$$

DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 30, 3:10 AM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Jan 30, 3:10 AM MST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
310 AM MST FRI JAN 30 2004

.SHORT TERM...TODAY HAS THE POTENTIAL TO BE A VERY ACTIVE WX DAY AND
ONE THAT MAY REQUIRE NUMEROUS SHORT TERM FORECASTS TO KEEP PACE WITH
CHANGING CONDITIONS. SEVERAL PARAMETERS APPEAR TO BE COMING TOGETHER
FOR A POTENTIAL HIGH WIND EVENT OVER PORTIONS OF THE FORECAST AREA.
FIRST IN THE BIG PICTURE, A VERY STRONG COLD FRONT IS NOW MAKING
FAST PROGRESS EASTBOUND FROM THE CASCADES WITH RAPIDLY FALLING
PRESSURES NOTED ON ANALYSIS. YESTERDAYS MODELS INDICATED OMEGA
VALUES WITH FROPA THAT I HAD NEVER SEEN BEFORE BUT TODAYS NUMBERS
ARE A BIT LESS.  NONETHELESS, MODELS CONTINUE TO INDICATE A 100KT+
CYCLONICALLY CURVED JET WILL ACT IN TANDEM OVER COLD FRONTAL ZONE
WITH STRONG UPPER 300MB DIVERGENT FIELD OVER SW IDAHO THIS MORNING.
MEANWHILE, VERTICAL WIND PROFILES ARE STACKED AND ALIGNED NEARLY
PERFECTLY WITH THE LOCAL TERRAIN. SOME MODELS SHOWING A 60KT SPEED
MAX AT 70H OVER EASTERN OREGON AND THIS MAY ALREADY BE COMING TO
FRUITION WITH WINDS GUSTING TO 52KTS ALREADY AT ONE RAWS SITE NEAR
6000 FT.  IF THESE WINDS MIX TO THE SURFACE AND OTHER FACTORS OF
STRONG COLD ADVECTION, PVA AND UPPER JET WINDS COME TOGETHER AT THE
RIGHT TIME, THEN DAMAGING SURFACE WINDS COULD BE REALIZED TODAY IN
SOME LOCATIONS. HAVE ALREADY DISCUSSED THE SITUATION WITH KPIH AND
THEY WILL ISSUE WIND ADVISORY AS WELL TO MATCH OURS IN THE MAGIC
VALLEY. THIS SHOULD ALSO MATCH UP NICELY WITH CURRENT SNOW AND
BLOWING SNOW ADVISORY ISSUED FROM EARLIER SHIFTS.  HAVE NOT DECIDED
YET HOW FAR WEST TO EXPAND THE WIND ADVISORY BUT MAY OPT TO INCLUDE
ZONES WEST OF THE MAGIC VALLEY AS WELL BEFORE ISSUING ZONE PACKAGE.
ISOLD THUNDER ALSO ON TRACK WITH FROPA AND WILL CONTINUE WITH THIS
THINKING.  SPC AGREES WITH GENERAL AREAL OUTLINE FOR THE REGION AND
GROUND TRUTH COMING IN DURING THE LAST HOUR WITH A COUPLE OF
POSITIVE STRIKES IN WESTERN OREGON NEAR COLD FRONT.  CONVECTIVE
PROGS SHOWING LIS NEAR ZERO ALONG FRONTAL ZONE. OTHERWISE, HIGH
TEMPERATURES WILL OCCUR EARLY TODAY THEN FALL AFTER FROPA.
EXCEPTION IS EASTERN ZONES WHERE TEMPS MAY STAY STEADY IN LOWER 40S.
AS FAR AS PRECIP GOES, MOST AREAS TO SEE LIKELY RAIN SHOWERS THIS
MORNING WITH SNOW LEVELS CURRENTLY RUNNING QUITE HIGH AROUND 6000
FEET EVEN AT MCCALL. THIS IS IN THE WARM SECTOR AIR MASS AND
EXPECTED TO COME CRASHING DOWN QUICKLY DURING AS THE DAY UNFOLDS.
HENCE, NOT EXPECTING A LOT OF SNOWFALL TODAY BUT WHAT DOES FALL WILL
BE BLOWING AND DRIFTING IN THE DEVELOPING STRONG WINDS.  EVEN LOWER
ELEVATIONS TO THE REAR OF THE COLD FRONT MAY SEE A BURST OF SNOW
BLOWING HORIZONTALLY FOR A WHILE BEFORE SETTLING BACK DOWN. IN
SUMMARY FOR TODAY, EVERYTHING FROM STRONG TO HIGH WINDS,
THUNDERSTORMS, RAIN SHOWERS AND SNOW SHOWERS, BLOWING AND DRIFTING
SNOW AND FALLING TEMPS.  THAT IS TODAYS FORECAST AND WELL SEE WHAT
HAPPENS  COLD NORTHWEST FLOW ESTABLISHES OVER THE REGION TONIGHT
WITH GUSTING WINDS AND WINTRY CONDITIONS PREVAILING FOR A FEW HOURS
THIS EVENING. YET, THE WEEKEND CONTINUES TO LOOK COLD AND UNSETTLED
WITH CLOUDS, SNOW SHOWERS AND ALL AROUND WINTRY CONDITIONS
PREVAILING.  OVERALL SYNOPTIC PATTERN FAVORS A CONTINUATION OF
PACIFIC STORMS RACING INTO THE AREA PROMISING MORE HEAVY SNOW IN THE
MOUNTAINS.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. NOT MUCH CHANCE IN THE
MODEL RUN FROM YESTERDAY WITH ONLY MINOR TIMING AND PLACEMENT
DIFFERENCES.  HAVE LEFT THE FORECAST AS IS WITH THE EXCEPTION OF A
FEW MINOR CHANGES LATE IN THE PERIOD.  NEXT UPPER LEVEL SHORT WAVE
IS FORECAST TO MOVE OVER THE AREA SUNDAY WITH CHANCE POPS OVER THE
CWA.  WOULD NOT GO MUCH HIGHER THAN CHANCE AS TIMING AND POSITION OF
THIS SHORTWAVE STILL IFFY.  REST OF THE WEEK, FORECAST AREA IN A
NORTHWEST FLOW WITH SHORTWAVES MOVING THROUGH THE FLOW.  WILL JUST
BROAD BRUSH POPS AND KEEP TEMPERATURES NEAR MOS GUIDANCE.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
.ID...SNOW AND BLOWING SNOW ADVISORY 11 AND 13 9 AM - 2 PM TODAY.
      WIND ADVISORY ZONES 14 15 29  9 AM - 4PM TODAY.
      WIND ADVISORY ZONES 16 28 30  10 AM - 6PM TODAY.
.OR...NONE.

SHORT TERM...GS
LONG TERM....JA
Hazardous weather outlook, Jan 30, 5:00 AM MST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
500 AM MST FRI JAN 30 2004

IDZ011>016-028>030-ORZ061>064-311200-
BAKER COUNTY-BOISE MOUNTAINS-CAMAS PRAIRIE-HARNEY COUNTY-
LOWER TREASURE VALLEY-MALHEUR COUNTY-OREGON LOWER TREASURE VALLEY-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-SOUTHWEST HIGHLANDS-
UPPER TREASURE VALLEY-WEST CENTRAL MOUNTAINS-WESTERN MAGIC VALLEY-
500 AM MST (400 AM PST) FRI JAN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 7:15 AM MSTSevere Thunderstorm WarningBOIBaker30 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.